Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 95, NWS Louisville, KY

April 28, 2002Adair County, Casey County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 28, 2002, 5:33 AM CDT for Adair County, Casey County, Kentucky. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 5:33 AM CDT (10:33 UTC)
Expired
Apr 28, 2002, 6:15 AM CDT
In force
42 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Adair County, KY, Casey County, KY

The radar

The Louisville radar (KLVX), 112 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:45 AM CDTThunderstorm Wind 80 ECountywide, KYTen barns were damaged or destroyed around the county. There was structural damage to a house near Bethel Ridge. A house and barn were damaged near Yosemite.
Apr 28, 5:50 AM CDTThunderstorm Wind 60 ECountywide, KYTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 5:15 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS53 KLMK 281033
SVRSDF
KYC001-045-281115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
533 AM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY
  CASEY COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 615 AM CDT(715 AM EDT)

* AT 629 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF KNIFELY...OR ABOUT 38
  MILES NORTHWEST OF SOMERSET...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RHEBER...PELLYTON AROUND 540 AM CDT
  LIBERTY...PHIL AROUND 645 AM EDT
  YOSEMITE...MIDDLEBURG...BETHELRIDGE...ARGYLE AROUND 655 AM EDT

MAJOR STRUCTURAL DAMAGE HAS BEEN REPORTED WITH THIS STORM CROSSED 
GREEN AND TAYLOR COUNTIES EARLIER.

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 11:51 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Apr 27, 11:51 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 AM EDT SUN APR 28 2002

...FOCUS ON SVR WX ATTM AND WINDS SUN...

STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR
VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE
NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM
OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR
PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC
WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND
DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG
SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS
BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR
DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG
ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR
COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY
AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES
AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT
SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT
SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF
STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW
COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C
VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR
SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES
SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA
LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS
TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL
ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB
WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY.
WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON
THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT
WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO
M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL
LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF
GUIDANCE AND META FOR POPS/TEMPS.

.SDF...WIND ADV SUN ALL ZONES (NPWSDF).

SMALLCOMB

In the hours before

Local storm report, Apr 28, 3:38 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
438 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 AM    CLOVERPORT                KY   TORNADO
04/28/02   BRECKINRIDGE                   *** 0 DEAD, 0 INJ ***
                                          TORNADO ON THE GROUND AT
                                          THE INTERSECTION OF HWY 144
                                          AND CLOVERPORT RD
Local storm report, Apr 28, 4:01 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
501 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 AM    HARTFORD                  KY   WIND DAMAGE
04/28/02   OHIO                           12 LARGE TREES DOWN... ONE
                                          WHICH WAS 80 FEET TALL
Local storm report, Apr 28, 4:38 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
538 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 AM    HARTFORD                  KY   WIND DAMAGE
04/28/02   OHIO                           12 LARGE TREES DOWN... ONE
                                          WHICH WAS 80 FEET TALL

0455 AM    RADCLIFF                  KY   WIND DAMAGE
04/28/02   HARDIN                         POSSIBLE TORNADO. NUMEROUS
                                          TREES AND POWER LINES DOWN.
                                          THREE HOUSES HAVE LOST
                                          THEIR ROOFS.
Local storm report, Apr 28, 4:55 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
555 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    ANNETA                    KY   WIND DAMAGE
04/28/02   GRAYSON                        ROOF BLOWN OFF OF A HOUSE
Local storm report, Apr 28, 5:04 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
604 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 AM    MUNFORDVILLE              KY   1.75 INCH HAIL
04/28/02   HART
Local storm report, Apr 28, 5:32 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
632 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 AM    SUMMERSVILLE              KY   WIND DAMAGE
04/28/02   GREEN                          NUMEROUS STRUCTURAL DAMAGE
                                          TO HOMES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:54 AM CDTSevere Thunderstorm WarningLMKHancock36 min
Apr 28, 3:09 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade36 min
Apr 28, 3:18 AM CDTSevere Thunderstorm WarningLMKJefferson, Oldham42 min
Apr 28, 3:18 AM CDTTornado WarningLMKBreckinridge12 min
Apr 28, 3:28 AM CDTTornado WarningLMKMeade22 min
Apr 28, 3:35 AM CDTTornado WarningLMKOhio40 min
Apr 28, 3:41 AM CDTTornado WarningLMKBullitt, Hardin24 min
Apr 28, 3:59 AM CDTSevere Thunderstorm WarningLMKBullitt, Hardin31 min
Apr 28, 4:02 AM CDTSevere Thunderstorm WarningLMKButler, Edmonson43 min
Apr 28, 4:05 AM CDTSevere Thunderstorm WarningLMKButler, Edmonson40 min
Apr 28, 4:11 AM CDTSevere Thunderstorm WarningLMKNelson34 min
Apr 28, 4:16 AM CDTSevere Thunderstorm WarningLMKSpencer19 min
Apr 28, 4:23 AM CDTTornado WarningLMKEdmonson22 min
Apr 28, 4:32 AM CDTSevere Thunderstorm WarningLMKHardin, Larue33 min
Apr 28, 4:35 AM CDTTornado WarningLMKHart40 min
Apr 28, 4:41 AM CDTSevere Thunderstorm WarningLMKAnderson, Washington34 min
Apr 28, 4:49 AM CDTSevere Thunderstorm WarningLMKMercer31 min
Apr 28, 4:55 AM CDTSevere Thunderstorm WarningLMKWoodford20 min
Apr 28, 4:59 AM CDTSevere Thunderstorm WarningLMKGreen, Taylor31 min
Apr 28, 5:03 AM CDTSevere Thunderstorm WarningLMKFayette, Jessamine27 min
Apr 28, 5:07 AM CDTSevere Thunderstorm WarningLMKBourbon, Nicholas13 min
Apr 28, 5:16 AM CDTSevere Thunderstorm WarningLMKClark, Madison24 min
Apr 28, 5:23 AM CDTSevere Thunderstorm WarningLMKBoyle, Garrard27 min
Apr 28, 5:36 AM CDTSevere Thunderstorm WarningLMKAdair, Casey39 min
Apr 28, 5:39 AM CDTSevere Thunderstorm WarningLMKGarrard, Lincoln, Madison41 min
Apr 28, 5:45 AM CDTSevere Thunderstorm WarningLMKGreen15 min
Apr 28, 11:50 AM CDTSevere Thunderstorm WarningLMKMarion25 min
Apr 28, 12:14 PM CDTSevere Thunderstorm WarningLMKBoyle36 min
Apr 28, 12:36 PM CDTSevere Thunderstorm WarningLMKGarrard, Lincoln29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.